Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 225, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2002, 8:09 PM EDT for Smyth County, Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 8:09 PM EDT (00:09 UTC)
- Expired
- Aug 3, 2002, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:20 PM EDT | Thunderstorm Wind | Chatham Hill, VA | |
| Aug 3, 8:30 PM EDT | Thunderstorm Wind | Marion, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
642 WUUS51 KRNK 040009 SVRRNK VAC173-040100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 809 PM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 900 PM EDT. * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF MARION...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO 1 INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. * SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE MARION... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. <<CALL TO ACTION>>FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:01 PM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 3, 2:01 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 201 PM EDT SAT AUG 3 2002 CONVECTION BEGINNING TO FIRE ACROSS THE FA...BUT CLOSER TO LINING UP WITH AVN THAN ETA. CURRENTLY RUNNING WITH 30 POPS FOR THIS EVENING CWA WIDE AND WILL LEAVE THIS WITH PLENTY OF LOW/MID LEVEL MOISTURE AVAILABLE. BY MIDNIGHT GENERALLY CLEAR TO PARTLY CLOUDY SKIES. SUNDAY H5 TEMPS WARMING A COUPLE OF DEGREES WITH SUBSIDENCE OVERHEAD. AN ISOLATED SHRA/TSRA POSSIBLE IN THE MOUNTAINS...BUT FORECAST WILL CONTINUE TO REFLECT VERY WARM AND DRY. MONDAY THE ETA BRINGS A TONGUE OF +20 TO +22 H8 AIR INTO THE WESTERN PART OF THE CWA WITH A LIGHT WEST WIND FOR THE FIRST TIME IN SEVERAL DAYS. MAXES IN THE EAST EASILY INTO THE 90S WITH SOME 95+ POSSIBLE. ETA QUICKER THIS RUN THAN PREVIOUS AND QUICKER THAN AVN WITH BRINGING NEXT FRONT SOUTHWARD. VERY POTENT SHORTWAVE AMPLIFYING EASTERN CANADIAN TROUGH AND THIS FRONT SHOULD BE ABLE TO FINALLY WORK INTO THE FA...BUT WILL CONTINUE WITH SLOWER AVN AS ETA HAS BEEN TO STRONG AND QUICK WITH FRONTS OF LATE. TSRA ARRIVE TUESDAY...THEN PUSH SOUTH OF FA BY WEDNESDAY WITH COOLER AND DRY WEATHER FOR THE REST OF THE EXTENDED. FCSTID = 08 ROA 69 91 71 93 / 30 0 0 0 LYH 67 90 69 93 / 30 0 0 0 DAN 69 91 70 94 / 30 0 0 0 BLF 67 85 67 85 / 30 0 0 10 LWB 62 85 63 84 / 30 0 0 10 BCB 64 88 65 89 / 30 0 0 10 TNB 62 84 65 86 / 30 0 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
In the hours before
Special weather statement, Aug 3, 4:10 PM EDT, 3 hours 59 minutes before
VAZ011-018>020-WVZ042>045-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SAT AUG 3 2002 ...SCATTERED STRONG THUNDERSTORMS OVER THE REGION... AT 410 PM SCATTERED...SLOW MOVING...STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS OF VIRGINIA. THESE STORMS QUICKLY STRENGTHEN TO LEVELS WHERE THEY ARE PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL AND WIND GUSTS TO AROUND 40 MPH. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DIME SIZE OR LARGER HAIL...OR DAMAGING WINDS. THE VERY HEAVY DOWNPOURS ARE BRINGING AROUND 2 INCHES OF RAIN IN LESS THAN AN HOUR TO A FEW LOCATIONS. IF YOU ARE IN THE PATH OF THESE STORMS OR SEE THREATENING WEATHER APPROACH...TAKE SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR WATER COVERED ROADS IN THE HEAVIER STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS. JJ
Local storm report, Aug 3, 7:13 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT SAT AUG 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 4N ALLEGHANY VA 0.75 IN HAIL
08/03/02 ALLEGHANY REPORTED BY SPOTTER.Local storm report, Aug 3, 7:45 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT SAT AUG 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM PINEY RIVER VA WIND DAMAGE
08/03/02 AMHERST TREE BLOWN DOWN
REPORTED BY SPOTTER.Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.